Secondary Logo

Journal Logo

Quick Consult: Symptoms: ‘Twisting’ Head and Eyes

Wiler, Jennifer L. MD, MBA

doi: 10.1097/01.EEM.0000381472.69037.fe
Quick Consult
Image

Image

A 48-year-old woman presents to the emergency department complaining that her head and eyes are “turning.” She admits to recent nausea and vomiting, and says she took Compazine the day before for symptom relief. Today she is unable to control her head movements, and her neck is twisting to the right.

She also claims to have difficulty closing her mouth when eating, and says she “can't control” her eyes. She denies seizure activity, fever, head trauma, dysphagia, weakness, paresthesias, and a recent dirty wound. She does admit, however, to recent cocaine use.

What condition are you concerned about, and how would you treat it?

Back to Top | Article Outline

Diagnosis: Medication-Induced Acute Dystonic Reaction

Dystonia is the involuntary, sustained contraction of a muscle group that causes twisting and repetitive movements or abnormal postures. (Lancet Neurol 2006;5[9]:780.) These contractions can have overlying spasms, and be exaggerated in certain positions or with certain movements (writing, golfing). Dystonic movements can be differentiated from essential tremor because the spasm is typically in the same rotary direction. Dystonia can be a feature of tardive dyskinesia, a delayed onset movement disorder that typically develops after prolonged use of dopamine receptor blocking agents. Dystonias are not typically life-threatening, but can cause significant morbidity.

The classification of dystonia is primarily by anatomic distribution, age of onset, and etiology. (Adv Neurol 2004;94:101.) Many body areas can be affected, and can be focal (one body area), segmental (two or more contiguous body areas), generalized (leg, trunk, and one additional body area), multifocal (two or more noncontiguous body areas), or a hemidystonia (one side of the body), which is rare. Patients under 26 with dystonia are typically considered “early onset;” over 26 are “late onset.” Early onset cases tend to present with unilateral limb involvement, but become generalized in 50 percent to 90 percent. Late onset tends to remain focal or segmental. (Mov Disord 1995;10[2]:143.)

Approximately 50 percent of dystonias are primary, which do not result from an identifiable cause or neurological abnormality. Symptoms tend to develop slowly, but intellect and cognition remain intact despite progression to significant movement abnormalities. At least 15 genetic subtypes of primary dystonia have been identified. (Nat Genet 1997;17[1]:40; Nat Genet 2009;41[3]:286.)

Focal dystonia is thought to be 10 times more common than generalized form, with cervical dystonia (neck and shoulder involvement) the most common. (Lancet Neurol 2004;3[11]: 673.) Secondary dystonia is associated with weakness, ataxia, abnormal ocular movements, seizure, or cognition problems, and results from an insult. It can be the result of neonatal brain injury, heavy metal poisoning, exposure to medications (particularly neuroleptics or antipsychotics), or trauma, among other causes. Onset after insult can be in hours or years.

Medication-induced acute dystonias commonly present to the ED, where they are easily treatable. These types of reactions typically occur after initiation a dopamine-blocking neuroleptic, with 50 percent of cases occurring within 72 hours and 90 percent within five days. Other risk factors include a previous history of alcohol or cocaine use (Am J Emerg Med 1997;15[5]:513), and previous personal or family history.

Presentation depends on the body part involved, but is often associated with pain from cramping and sustained involuntary muscle contractions. Focal dystonia can present as torticollis (neck), blepharospasm (eyelids), oromandibular (tongue protrusion, jaw clenching, etc.), dysphonia (most commonly, whispering and breathy voice [Adv Neurol 1998;78:237]), oculogyric crisis, or from an activity (writer's cramp). (Br J Hosp Med 1993;50[2-3]:91.) One form is associated with Parkinson's disease so those features may be present. (Arch Neurol 2004;61[12]:1956.)

The physical examination should include a thorough neurological examination and an ophthalmologic examination if indicated. Patients with primary or drug-induced acute dystonia should not have any cognitive impairment. Patients with dystonia commonly present with a sensory tick or “geste antagoniste.” Slight sensory stimulation can reduce or overcome dystonic symptoms.

No laboratory or neuroimaging study is pathognomonic. (Ann Neurol 1998; 44[3]:303.) Observation by a movement disorder specialist may be necessary to make the diagnosis. Laboratory studies such as CBC and renal function and imaging such as brain CT or MRI, however, may identify underlying etiologies. Evaluation for rhabdomyolysis secondary to sustained muscle contraction is also prudent. The differential diagnosis of dystonia includes Tourette syndrome, Parkinson's disease, essential tremor, Huntington's disease, seizure, tetanus, Wilson's disease, Lesch-Nyhan syndrome, hypocalcemia, hypomagnesemia, conversion disorder, medication toxicity, and strychnine toxicity.

Treatment of secondary dystonia addresses underlying etiology, but treatment of primary dystonia is supportive. Oral medications can be used, including levodopa (reported to improve symptoms in nearly all cases with dopa-responsive dystonia [Parkinsonism Relat Disord 2001; 89(1):1]), anticholenergic medications, baclofen, and clonazepam. (Clin Neuropharmacol 1992;15[4]:276; Adv Neurol 1988;50:547.)

Intravenous anticholenergic agents or diphenhydramine are the treatment of choice for acute medication-induced dystonic reactions, with symptom resolution usually within 10 minutes. Intramuscular administration is acceptable if IV administration is delayed or unobtainable, but may take longer for symptom relief. Treatment medications may be repeated as needed. Benzodiazepines may be indicated for refractory cases. Patients should be observed to ensure no relapse occurs, and can be discharged with a two- to three-day course of medication to prevent relapse. Patients should be instructed to discontinue the offending medication that caused the dystonia. Patient prognosis depends on age of onset (younger patients have worse ones) and how much of the body is affected (generalized condition purports worse one).

This patient was given diphenhydramine in the ED, and observed with no return of symptoms.

Dr. Wiler

Dr. Wiler

© 2010 Lippincott Williams & Wilkins, Inc.